- antibiotics and hallucinations
- The term antibiotic comes from the Greek words anti (against) and bios (life). It is used to denote a group of chemotherapeutic agents with varying chemical structures, which have the capacity to inhibit or abolish the growth of microorganisms such as bacteria, fungi, and/or protozoa. Among the many adverse effects that may occur during treatment with antibiotics are psychiatric symptoms and symptom complexes such as anxiety, depression, mania, catatonia, and acute " psychosis. Antibiotic-induced hallucinations tend to be of a "visual and/or "auditory nature. The pathophysiologic mechanisms underlying these hallucinations are little known. In all likelihood, they are not univocal. The study of such mechanisms tends to be complicated by confounding factors such as the simultaneous presence of infectious disease, often complicated by fever, the application of polypharmacy, and the conceptual and clinical overlap of hallucinatory states with " delirium. Acute psychotic states following the intravenous administration of penicillin are referred to as penicillin psychosis or " Hoigné syndrome.ReferencesGinsberg, D.L. (2006). Azithromycin-induced psychotic depression and catatonia. Primary Psychiatry, 13, 22-26.Rao, R., House, Th.G. (1999). Penicillin psychosis in later life: Hoigne's syndrome revisited. Journal of Neuropsychiatry and Clinical Neuroscience, 11, 517-518.
Dictionary of Hallucinations. J.D. Blom. 2010.